Phenytoin intoxication can occur either with repeated supra therapeutic dosing or an acute overdose. Dose-dependent CNS depression occurs. Most presentations are benign and have good outcomes with supportive care. The main risk to patients is falling which can last days.
Phenytoin is a sodium channel blocker, this is why you should never give it as an intravenous bolus. It would cause acute sodium channel blockade like a tricyclic antidepressant causing widening of the QRS with risk of dysrhythmias including VT. Specifically it suppresses membrane post-titanic potentiation and hyper excitability.
- Slow and erratic absorption orally.
- Peak levels are delayed by 24 – 48 hours
- Volume of distribution is 0.6 L/kg
- Protein binding is high (90%)
- It is metabolised in the liver, importantly this metabolism is saturable and plasma levels can rise dramatically with only a slight increase in daily dosing.
- Elimination half-lives in a poisoned patient can vary between 24 to 230 hours.
- Attention to ABC, if there is a reduced GCS or an unprotected airway or respiratory depression, intubation and ventilation will need to be performed.
- Ventricular dysrhythmias (seen if phenytoin is given rapidly as an IV push, not with an oral overdose):
- Sodium bicarbonate 2 mmol/kg IV repeated every 1-2 minutes to restore a perfusing rhythm, multiple doses maybe required.
- It is unlikely that defibrillation will work.
- Lignocaine 1.5 mg/kg IV is third line when the pH is >7.5
- If the QRS persists in widening after boluses of sodium bicarbonate then the patient will require intubation and ventilation to maintain a pH>7.5
- Seizures: IV benzodiazepines incrementally dosed every 5 minutes to effect.
- Check the patient is not in a dysrhythmia
- Can be managed with benzodiazepines (varying doses in the textbooks, easy method is 0.1mg/kg IV for lorazepam (max 4mg) / midazolam (max 10mg) / diazepam (max 10mg). Or…
- Lorazepam 0.1mg/kg max 4mg
- Diazepam 0.15mg/kg max 10mg
- Midazolam 0.2mg/kg max 10mg
- Dose-dependent CNS effects are seen. Mainly cerebellar features (ataxia, nystagmus, slurred speech, tremor, involuntary movements and ophthalmoplegia). These findings may be subtle in a patient with chronic toxicity, consider in anyone who has fallen on phenytoin.
- 10 – 15 mg/kg = Standard therapeutic loading
- >20 mg/kg = Ataxia, dysarthria and nystagmus
- >100 mg/kg = Potential for coma and seizures
- Coma and seizures are rare
- Cardiovascular effects are only seen with rapid intravenous administration (hypotension, bradycardia, ventricular dysrhythmias and asystole)
- Symptoms take hours to precipitate and 2 – 4 days to resolve as levels slowly fall.
- Children: Ingestion of one to two 100 mg tablets is insufficient to cause symptoms.
- General supportive care
- The main consideration is a falls risk secondary to the ataxia. Bed rails should be used along with assistance to mobilise.
- If intubated consider FASTHUGSINBEDPlease
- Screening: 12 lead ECG, BSL, Paracetamol level
- EUC, VBG and serum osmolality – hypernatraemia and hyperglycaemia can occur from a non-ketotic hyperosmolar coma in large overdoses.
- Phenytoin levels – useful to confirm the diagnosis and levels correlate with toxicity:
- Nystagmus >20 mg/L (80 micromol/L)
- Severe ataxia 30 – 40 mg/L (120 -160 micromol/L)
- Coma >50 mg/L (200 micromol/L)
- ECG monitoring is not required for oral toxicity
- 50 g (1 g/kg in a child) of activated charcoal can be given within 4 hours of an acute oral overdose and may reduce the length of stay in hospital.
- Both Multiple dose activated charcoal and charcoal haemoperfusion and plasmapheresis are all possible given the pharmacokinetics of phenytoin but are not routine choices. Consult a clinical toxicologist for advice as these can be utilised in massive overdoses.
- None available
- Children only require assessment and observation if they become symptomatic (ataxia or drowsiness) otherwise they can remain at home.
- Patients who are asymptomatic 6 hours post ingestion (GCS 15, can heel-toe-walk) are medically fit for discharge. Discharge should not occur over night.
- Those who develop symptoms will require the appropriate treatment and level of observation, usually on the ward. Most symptoms resolve within 2 – 4 days. Once asymptomatic and can walk they are medically fit for discharge.
- Patients who require intubation and ventilation will require ICU.
Additional Resources and References:
- Anonymous. Position statement and Practice Guidelines on the use of Multi-Dose Activated Charcoal in the Treatment of Acute Poisoning. Journal of Toxicology-Clinical Toxicology 1999; 37(6):731-751.
- Craig S. Phenytoin poisoning. Neurocritical Care 2005; 3(2):161-70.
- Curtis DL, Piibe R, Ellenhorn MJ et al. Phenytoin toxicity: A review of 94 cases. Veterinary and Human Toxicology 1989; 31(92):164-165.
- Jones AL, Proudfoot AT. Features and management of poisoning with modern drugs used to treat epilepsy. Quarterly Journal of Medicine 1998; 91:325-332.
- Murray L et al. Toxicology Handbook 3rd Edition. Elsevier Australia 2015. ISBN 9780729542241
- Skinner CG, Chang AS, Matthew AR et al. Randomised controlled study on the use of multiple-dose activated charcoal in patients with supra therapeutic phenytoin levels. Clinical Toxicology 2012; 50:764-769
- Wyte CD, Berk WA. Severe oral Phenytoin Overdose does not cause cardiovascular morbidity. Annals of Emergency Medicine 1991; 20(5) 510-512.